Wyoming, 2010

Winter Storm in Wyoming, December 18 to 20, 2010

December 18 to 20, 2010 · NWS RIW · 12 events in 12 counties and zones

A strong Pacific storm system developed and moved across the Great Basin bringing heavy snow to much of western and southern Wyoming. One to two feet of snow fell in the western mountains.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong Pacific storm system developed and moved across the Great Basin bringing heavy snow to much of western and southern Wyoming. One to two feet of snow fell in the western mountains. Snowfall of six to twelve inches was common across the western valleys and Sweetwater County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 18, 3:17 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 18, 3:17 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 AM MST SAT DEC 18 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

A CLOSED LOW OFF THE WASHINGTON COAST WILL FILL AND BEGIN TO WEAKEN
BY THE EVENING. THIS LOW IS PUSHING A LARGE PLUME OF WARM MOIST
AIR ASHORE THAT WILL REACH THE SW PART OF THE CWA BY 18Z. VERY WET
SNOW WILL SPREAD NORTH AND EAST THROUGH THE DAY. ACCUMULATION WILL
BE LIGHT WITH THIS FIRST SHOT OF MOISTURE DUE TO THE TRACK OF THE
MOISTURE PLUME SCRAPING OVER THE SIERRAS AND THEN THE UINTAS AND
WASATCH...WHICH WILL SOMEWHAT LIMIT THE MOISTURE SUPPLY TO
WYOMING. A SECOND STRONGER WAVE WILL MOVE THROUGH ON SUNDAY WITH
SOME ADVISORY LEVEL SNOW AMOUNTS POSSIBLE IN THE SALT AND WYOMING
RANGES...TETONS...AND THE WEST SLOPE OF THE WIND RIVER RANGE.
THERE WILL BE SOME WEAKLY UNSTABLE AIR MOVING ALONG WITH THIS WAVE
ADDING DYNAMIC LIFT TO THE OROGRAPHIC LIFT ALONG WEST AND SOUTHWEST
FACING SLOPES. MIXED PRECIPITATION WILL BE A POSSIBILITY OVER
SOUTHERN ZONES ON SUNDAY. THERE IS SOME CONCERN THAT RAIN WILL BE
THE PRIMARY FORM OF PRECIPITATION WITH SURFACE TEMPERATURES IN THE
FORTIES AND 1000 MB TO 850 MB THICKNESS RIGHT AT 154DAM AND 850 MB
TO 700 MB THICKNESS BARELY ON THE COLD SIDE NEAR 130DAM. MOST
SURFACES ARE STILL FROZEN AND LIQUID PRECIP WILL FREEZE ON CONTACT.
THIS BEARS WATCHING SINCE TRAVEL ALONG I-80 AND CASPER COULD BE
AFFECTED. COLD AIR MOVES IN BEHIND THIS SECOND WAVE ON MONDAY
MORNING BUT MOST OF THE PRECIPITATION WILL BE THROUGH THE AREA.

WINDS WILL BE ON THE INCREASE OVER THE ABSAROKA AND WIND RIVER
RANGES AS WELL AS THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS TO
CASPER AS A 150KT JET NOSES INTO THE AREA AND THE GRADIENT
INCREASES WITH THE APPROACHING SYSTEM. WINDS ARE EXPECTED TO
REMAIN AT SUB WARNING SPEEDS BUT WILL BE QUITE GUSTY IN THE
TYPICAL WINDY SPOTS.

.LONG TERM...TUESDAY THROUGH SATURDAY

MODELS IN FAIRLY GOOD AGREEMENT TUESDAY AND TUESDAY NIGHT...THEN
BEGIN TO DIVERGE AFTER.  JET SETS UP OVER SOUTHERN WYOMING TUESDAY
WITH SOME RIGHT ENTRANCE DYNAMICS SETTING UP OVER SOUTHERN WYOMING.
WARM FRONT LIFTS NORTH INTO SOUTHERN AND INTO PORTIONS OF CENTRAL
WYOMING WITH SOME LIGHT SNOW/RAIN SETTING UP THERE.  GFS MORE
PROGRESSIVE WITH THE FLOW...WHILE THE ECMWF BUCKLES THE FLOW A BIT
MORE LINGERING A SHORTWAVE OVER WESTERN WYOMING.  THIS BRINGS A
DECENT SHOT OF MOISTURE INTO THE WEST FROM WEDNESDAY INTO
THURSDAY...WHILE THE GFS KEEPS THE PRECIP OVER SOUTHERN/CENTRAL
WYOMING THROUGH WEDNESDAY NIGHT.  KEPT LOW POPS IN THE WEST
THROUGHOUT TO ACCOUNT FOR THIS.  DID INCREASE THEM A BIT OVER THE
SOUTH THROUGH THE THURSDAY.  TEMPERATURES WARM QUITE A BIT FRIDAY
INTO SATURDAY AS RIDGE BUILDS IN.  SHOULD SEE CHANCE OF
PRECIPITATION TAPER.  NEXT TROUGH APPROACHES THE WEST SATURDAY AND
SATURDAY NIGHT...BRINGING THE NEXT CHANCE OF SNOW THERE.  WINDS LOOK
TO BE ON THE LIGHTER SIDE IN THE EXTENDED THOUGH MODELS DO SHOW SOME
INCREASING WINDS OVER NEXT WEEKEND.

&&

.AVIATION...FR TO LIFR CONDITIONS WILL OCCUR OVER THE FAR NORTH THIS
MORNING INCLUDING KCOD AND KBYG AIRPORTS DUE TO FOG AND LOW CLOUDS.
CONDITIONS ARE EXPECTED TO IMPROVE AFTER 16Z TO VFR BY 19Z. IN THE
WEST...VFR TO MVFR CONDITIONS WILL OCCUR THIS MORNING WITH
SCATTERED LIGHT SNOW. IN THE AFTERNOON SNOW WILL INCREASE IN
COVERAGE WITH PREVAILING MVFR CONDITIONS AND AREAS OF IFR. FOR THE
SOUTH...SCATTERED LIGHT SNOW WILL DEVELOP AFTER 21Z WITH AREAS OF
MVFR OCCURRING...INCLUDING THE KRKS AIRPORT. EAST OF THE
DIVIDE...VFR CONDITIONS WILL OCCUR TODAY AND THIS
EVENING...INCLUDING KCPR...KLND...KRIW AND KWRL AIRPORTS.

&&

.FIRE WEATHER...A WET SYSTEM MOVING INTO THE AREA WILL KEEP RHS
HIGH THROUGH EARLY NEXT WEEK. WINDS WILL BE GUSTY AT TIMES AND
WILL CAUSE DOWNSLOPE WARMING AT TIMES THROUGH THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...TWB
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 18, 4:20 AM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
420 AM MST SAT DEC 18 2010

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
420 AM MST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LOW CLOUDS AND FREEZING FOG WILL REMAIN IN JOHNSON COUNTY
AND THE NORTHERN BIG HORN BASIN THIS MORNING. VISIBILITIES BELOW A
HALF MILE ARE LIKELY THROUGH 11 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

SIGNIFICANT SNOWFALL IS ONCE AGAIN POSSIBLE ACROSS WESTERN
WYOMING THROUGH MONDAY. IT APPEARS THE PERIOD OF HEAVIEST
SNOW WILL OCCUR SUNDAY INTO SUNDAY NIGHT ACROSS THE WEST. UP TO
A FOOT OF SNOW IS POSSIBLE IN THE MOUNTAINS...WITH SEVERAL
INCHES IN THE VALLEYS.  MIXED PRECIPITATION IS POSSIBLE OVER SOUTHERN
ZONES AND COULD AFFECT TRAVEL ALONG I-80 AND AROUND CASPER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
December 18, 6:00 AM MST to December 20, 4:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
December 18, 7:00 AM MST to December 20, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs & Green River

When
December 18, 8:30 AM MST to December 20, 4:00 AM MST
Where
Rock Springs & Green River forecast zone
Reported by
Law Enforcement
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Flaming Gorge

When
December 18, 8:30 AM MST to December 20, 4:00 AM MST
Where
Flaming Gorge forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
December 18, 8:30 AM MST to December 20, 4:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Public
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
December 18, 9:00 AM MST to December 20, 4:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Public
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
December 18, 9:00 AM MST to December 20, 3:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin

When
December 18, 9:00 AM MST to December 20, 3:00 AM MST
Where
Upper Green River Basin forecast zone
Reported by
Public
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Winter Storm, South Lincoln County

When
December 18, 9:00 AM MST to December 20, 2:00 AM MST
Where
South Lincoln County forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
December 18, 10:00 AM MST to December 20, 1:00 AM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
December 18, 11:00 AM MST to December 20, 3:00 AM MST
Where
Star Valley forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
December 18, 11:00 AM MST to December 20, 1:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Public
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269402, 269397, 269406, 269407, 269408, 269398, 269400, 269404, 269405, 269399, 269401, 269403.